Alert archive / Connecticut / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 74, NWS New York, NY

August 22, 2020Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut

NWS New York, NY issued this severe thunderstorm warning at Aug 22, 2020, 6:35 PM EDT for Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Connecticut. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2020, 6:35 PM EDT (22:35 UTC)
Expired
Aug 22, 2020, 7:30 PM EDT
In force
55 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT

The radar

The Brookhaven radar (KOKX), 60 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 7:20 PM EDTTSTM WND DMGMadison, CTTREE DOWN ON POWERLINES AT COLONIAL ROAD AND WARPAS ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
654 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1061 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS51 KOKX 222235
SVROKX
CTC007-009-222330-
/O.NEW.KOKX.SV.W.0074.200822T2235Z-200822T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New York NY
635 PM EDT Sat Aug 22 2020

The National Weather Service in Upton NY has issued a

* Severe Thunderstorm Warning for...
  East central New Haven County in southern Connecticut...
  Southern Middlesex County in southern Connecticut...

* Until 730 PM EDT.

* At 634 PM EDT, a severe thunderstorm was located near North
  Madison, or near Durham, moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* This severe thunderstorm will be near...
  Guilford and Killingworth around 640 PM EDT.
  North Madison around 650 PM EDT.
  Clinton and Old Saybrook around 730 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4131 7238 4125 7258 4141 7274 4144 7265
TIME...MOT...LOC 2234Z 308DEG 10KT 4139 7266 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
2 follow-up statements
443 
WWUS51 KOKX 222307
SVSOKX

Severe Weather Statement
National Weather Service New York NY
707 PM EDT Sat Aug 22 2020

CTC007-009-222330-
/O.CON.KOKX.SV.W.0074.000000T0000Z-200822T2330Z/
New Haven CT-Middlesex CT-
707 PM EDT Sat Aug 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM EDT
FOR EAST CENTRAL NEW HAVEN AND SOUTH CENTRAL MIDDLESEX COUNTIES...

At 707 PM EDT, a severe thunderstorm was located over Killingworth,
or near Clinton, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and power lines.

This severe storm will be near...
  Clinton around 725 PM EDT.
  Old Saybrook and Westbrook around 750 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4131 7238 4125 7258 4137 7270 4138 7256
TIME...MOT...LOC 2307Z 308DEG 10KT 4133 7256 

HAIL...1.00IN
WIND...60MPH
 
$$

JC
990 
WWUS51 KOKX 222327
SVSOKX

Severe Weather Statement
National Weather Service New York NY
727 PM EDT Sat Aug 22 2020

CTC007-009-222337-
/O.EXP.KOKX.SV.W.0074.000000T0000Z-200822T2330Z/
New Haven CT-Middlesex CT-
727 PM EDT Sat Aug 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL NEW HAVEN AND
SOUTH CENTRAL MIDDLESEX COUNTIES WILL EXPIRE AT 730 PM EDT...
        
The storm which prompted the warning has weakened below severe 
limits, and is exiting the warned area. Therefore, the warning will 
be allowed to expire.

LAT...LON 4131 7238 4125 7258 4137 7270 4138 7256
TIME...MOT...LOC 2327Z 308DEG 10KT 4130 7251 

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 4:05 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 22, 4:05 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service New York NY
405 PM EDT Sat Aug 22 2020

.SYNOPSIS...
A surface trough remains across the region through Monday.
A weakening low pressure along a stationary frontal boundary
will move south through this evening. A cold front passes
through on Tuesday, followed by high pressure on Wednesday. A
warm front then moves through Wednesday night into Thursday. Low
pressure to the north then drags another cold front through the
region Friday into Friday night.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
A frontal boundary to our south continues to weaken through this
evening. North of this frontal boundary, showers and a few
thunderstorms have developed across the area. Storms will
remain isolated and not severe. Precipitation should begin to
dissipate this evening as a weak ridging builds into the region.

Partly cloudy conditions expected tonight with the potential of
some fog development, especially where it rained. Low
temperatures will be in the 60s to lower 70s.

There is a high risk of rip current along the southeastern
Suffolk beaches today. A moderate risk of rip current continues
for the remainder of the ocean beaches.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY NIGHT/...
Weak ridging will remain through Sunday, however there is a
shortwave that will move into the ridge for Sunday, and with
some forcing along with convergence along any sea breeze
boundaries, and daytime heating, there will be chances of
precipitation, mainly inland, by Sunday afternoon.

There is a moderate risk of rip current development at the ocean
beaches on Sunday.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A surface trough is progged to be across the forecast area on
Monday, and this will be the focus of any showers and thunderstorms
that develop with daytime instability. Then for Tuesday, a cold
front passes through most likely during the afternoon hours. SBCAPES
could be on the order of 1500-2500 J/KG with a deep WNW flow,
including mid-level winds up to around 40 kt. Additionally, forecast
soundings show a fairly dry sub-cloud layer and inverted-v profile.
Strong to potentially severe wind gusts could therefore occur with
thunderstorms that manage to develop during the day.

Highs for Monday and Tuesday will be in the mid 80s to lower 90s.
The amount of cloud cover plus how much surface dewpoints will be
allowed to lower with daytime heating add to the uncertainty
regarding maximum heat indices both days. So far, there are no zones
with widespread 95+ heat indices on both days, but it is
nevertheless close to heat advisory criteria.

High pressure will lower temperatures and dewpoints for Wednesday,
then a warm front sets up and moves through Wednesday night into
Thursday. Models aren't showing much moisture with the front, but
will include slight chance PoPs north and west of the city for
Thursday. Low pressure then tracks through the Great Lakes and
passes nearby or to our north sometime Friday into Saturday,
dragging another cold front through. Will cap PoPs at chance with
this being several days out. Tropical moisture could get entrained
into the system, so will need to monitor trends for the threat of
heavy rainfall in addition to thunderstorms.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
Weak high pressure offshore will give way to a weak low pressure
area moving near early Sunday. A surface trough will be within
the region later on Sunday.

Mainly VFR through the TAF period, with the exception of brief
MVFR to LIFR conditions possible with a few showers and
thunderstorms into early this evening. Coverage is isolated.
Late tonight into early Sunday morning, some patchy fog is
forecast outside of NYC terminals with MVFR conditions.

Winds will generally be S-SW 10-15 kt this afternoon into early
evening and then will lower 5-10 kt tonight and will be close
to 10 kt Sunday.

.OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...
.Sunday...Chance of showers and thunderstorms with brief MVFR
to LIFR conditions possible, mainly during the afternoon into
the early evening.
.Monday and Tuesday...Mainly VFR with a slight chance of
showers or thunderstorms with MVFR possible.
.Wednesday-Thursday...Mainly VFR.

&&

.MARINE...
Sub SCA conditions are expected throughout the coastal waters
through the forecast period, but ocean seas could get close to
5 ft on Tuesday.

&&

.HYDROLOGY...
No hydrologic impacts are expected through the weekend. There is
at least a low chance of adverse hydrologic impacts during the
Friday to Saturday time period as there is the potential for
remnant tropical system moisture combining with a low pressure
system that will be tracking nearby the area. The potential
event is too far out in time to estimate potential rain totals.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...High Rip Current Risk until 9 PM EDT this evening for NYZ081.
NJ...None.
MARINE...None.

&&
Hazardous weather outlook, Aug 22, 12:32 PM EDT, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1232 PM EDT Sat Aug 22 2020

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>080-176>179-230100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
1232 PM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ081-230100-
Southeastern Suffolk-
1232 PM EDT Sat Aug 22 2020

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-230100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1232 PM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Aug 22, 1:54 PM EDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service New York NY
154 PM EDT Sat Aug 22 2020

NJZ004-006-104>106-221900-
Hudson-Eastern Essex-Western Essex-Eastern Bergen-Eastern Passaic-
154 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT HUDSON AND NORTHEASTERN ESSEX
COUNTIES...

At 154 PM EDT, a strong thunderstorm was located over Bloomfield,
moving southeast at 10 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bloomfield, Lyndhurst, Rutherford, Kearny, Montclair, Belleville,
Nutley, North Arlington, Little Falls, Verona, Cedar Grove, East
Rutherford, Glen Ridge and East Newark.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4081 7429 4088 7423 4083 7407 4081 7406
      4073 7412
TIME...MOT...LOC 1754Z 298DEG 11KT 4083 7422

JC
Special weather statement, Aug 22, 2:34 PM EDT, 4 hours 1 minute before
Special Weather Statement
National Weather Service New York NY
234 PM EDT Sat Aug 22 2020

NYZ073-221900-
Bronx-
234 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT BRONX COUNTY...

At 234 PM EDT, a strong thunderstorm was located over East Tremont,
moving southeast at 10 mph.

Wind gusts up to 35 mph and half inch hail are possible with this
storm.

Locations impacted include...
East Tremont, City Island, Cardinal Spellman Hs, Co-
op City, Riverdale, Fordham and Woodlawn.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4087 7391 4088 7391 4088 7393 4092 7392
      4090 7386 4091 7385 4089 7384 4088 7380
      4089 7379 4088 7378 4089 7378 4087 7375
      4085 7377 4082 7384
TIME...MOT...LOC 1834Z 294DEG 7KT 4086 7386

JM
Special weather statement, Aug 22, 2:43 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service New York NY
243 PM EDT Sat Aug 22 2020

CTZ007-008-221915-
Northern New London-Northern Middlesex-
243 PM EDT Sat Aug 22 2020

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL NEW LONDON AND
NORTHERN MIDDLESEX COUNTIES...

At 243 PM EDT, a strong thunderstorm was located near East Haddam, or
near Colchester, moving southeast at 5 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Colchester, East Hampton, Salem, East Haddam, Haddam, Lake
Pocotopaug, Montville, Moodus and Millington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4159 7239 4159 7238 4148 7216 4143 7247
      4157 7256 4159 7247 4158 7247 4159 7242
      4160 7241
TIME...MOT...LOC 1843Z 320DEG 6KT 4150 7238

JM
Special weather statement, Aug 22, 3:15 PM EDT, 3 hours 20 minutes before
Special Weather Statement
National Weather Service New York NY
315 PM EDT Sat Aug 22 2020

CTZ007-008-012-222000-
Southern New London-Northern New London-Northern Middlesex-
315 PM EDT Sat Aug 22 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN NEW LONDON
AND NORTHERN MIDDLESEX COUNTIES...

At 315 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Salem to near East Haddam. Movement was
southeast at 15 mph.

Wind gusts up to 45 mph and half inch hail are possible with these
storms.

Locations impacted include...
Colchester, East Hampton, Groton, Salem, Waterford, East Lyme,
Ledyard, East Haddam, Haddam, Lebanon, Bozrah, Lyme, North Lyme,
Gales Ferry and Lake Pocotopaug--East Hampton.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4140 7197 4137 7232 4156 7257 4156 7223
TIME...MOT...LOC 1915Z 301DEG 15KT 4148 7228 4148 7243

JM
Special weather statement, Aug 22, 5:21 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New York NY
521 PM EDT Sat Aug 22 2020

NYZ075-178-222200-
Southern Queens-Kings (Brooklyn)-
521 PM EDT Sat Aug 22 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT QUEENS AND KINGS
COUNTIES...

At 521 PM EDT, strong thunderstorms were clustered over Sheepshead
Bay, or over Rockaway Beach, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Crown Heights, Coney Island, Flatbush, Rockaway Beach, Canarsie,
Howard Beach, Bensonhurst, Arturo Toscanini Ps and Sheepshead Bay.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4056 7395 4056 7401 4058 7401 4060 7403
      4071 7395 4069 7390 4068 7390 4069 7389
      4064 7374 4062 7377 4061 7376 4061 7374
      4059 7373 4059 7375 4058 7373 4053 7394
TIME...MOT...LOC 2121Z 301DEG 20KT 4060 7393

JC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:43 PM EDTSpecial Weather StatementOKX32 min
Aug 22, 2:48 PM EDTSevere Thunderstorm WarningOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region27 min
Aug 22, 3:15 PM EDTSpecial Weather StatementOKX45 min
Aug 22, 3:25 PM EDTAreal Flood AdvisoryOKXLower Connecticut River Valley Planning Region, Southeastern Connecticut Planning Region95 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.